Sign Up Now For
HEALTHbeat
Our FREE E-mail Newsletter

In each issue of HEALTHbeat:

  • Get trusted advice from the doctors at Harvard Medical School
  • Learn tips for living a healthy lifestyle
  • Stay up-to-date on the latest developments in health
  • Receive special offers on health books and reports
  • Plus, receive your FREE Bonus Report, Living to 100: What's the secret?

[ Maybe Later ] [ No Thanks ]

Check out these newly released Special Health Reports from Harvard Medical School
Learn How

New Releases

You can't buy good health but you can buy good health information. Check out these newly released Special Health Reports from Harvard Medical School:

SSRI Side Effects: Harvard Mental Health Letter discusses the real risks of antidepressants

Selective serotonin reuptake inhibitors (SSRIs) are among the most widely prescribed medications, and they are remarkably safe and effective. But no medical treatment is without risk. The May issue of the Harvard Mental Health Letter reviews the potential side effects of these popular antidepressants and puts them into perspective.

Here are some of the side effects the Harvard Mental Health Letter describes:

  • Physical symptoms. Some patients taking SSRIs develop insomnia, rashes, headaches, joint and muscle pain, stomach upset, nausea, or diarrhea. These problems are usually temporary, mild, or both.
  • Bleeding problems. A more serious potential problem is reduced blood clotting capacity that increases risk for stomach or uterine bleeding. If patients use SSRIs and NSAIDs (aspirin, ibuprofen, naproxen, COX-2 inhibitors) at the same time, the risk more than doubles, so these drugs must be combined with care.
  • Sexual effects. For many patients, SSRIs diminish sexual interest, desire, performance, satisfaction, or all four. Lowering the dose, switching antidepressants, or, for men, taking a drug like sildenafil (Viagra) can help.
  • Suicide. The risk that antidepressants will incite violent or self-destructive actions has become the subject of renewed controversy. One reason for concern is the increasing number of children and adolescents receiving prescriptions for antidepressants. When compared with a placebo, all antidepressants, including SSRIs, seem to double the risk of suicidal thinking, from 1%–2% to 2%–4%, in both children and adults.

Regular follow-up and close monitoring are important. Also, patients should be warned that there is a slight chance they will feel worse for a while, and that they should let their prescribing clinicians know immediately if they begin to feel worse or develop new symptoms, especially after changing the medication or the dose.

Also in this issue:

  • The homeless mentally ill
  • How chronic stress may cause body cells to die
  • A doctor answers: What does the amygdala do?

More Harvard Health News »


About Harvard Health Publications

Harvard Health Publications publishes four monthly newsletters--Harvard Health Letter, Harvard Women's Health Watch, Harvard Men's Health Watch, and Harvard Heart Letter--as well as more than 50 special health reports and books drawing on the expertise of the 8,000 faculty physicians at Harvard Medical School and its world-famous affiliated hospitals.